Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2001, 5:15 PM EDT for Lake County, Mason County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 9, 2001, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Lake County, MI, Mason County, MI
The radar
The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:17 PM EDT | Thunderstorm Wind 53 E | Walhalla, MI | |
| Aug 9, 5:50 PM EDT | Thunderstorm Wind 53 E | Baldwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS53 KGRR 092114 SVRGRR MIC085-105-092215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 515 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN LAKE COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 615 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM IRONS TO LUDINGTON...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WALHALLA AROUND 525 PM EDT LUTHER AROUND 540 PM EDT BALDWIN AROUND 545 PM EDT IDLEWILD AROUND 550 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. OSTUNO/LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:46 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 2:46 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001
WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI. HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.
ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE. A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.
MJS
EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.
IOD
.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
MIZ052-059-066-067-073-074.In the hours before
Special weather statement, Aug 9, 12:59 PM EDT, 4 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1259 PM EDT THU AUG 9 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...HOT AND HUMID CONDITIONS ARE ONCE AGAIN EXPECTED ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WITH HEAT INDICES RISING TO AROUND 100 DEGREES IN MANY AREAS AND TO AROUND 105 DEGREES SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON INTO TONIGHT AS A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS TO 70 MPH. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND BRIEF TORRENTIAL DOWNPOURS. DISCUSSION... AN UPPER LEVEL RIDGE OVER THE GREAT LAKES WILL AGAIN BRING HOT AND HUMID CONDITIONS TO SOUTHWEST LOWER MICHIGAN TODAY. AFTERNOON TEMPERATURES WILL CLIMB INTO THE 88 TO 94 DEGREE RANGE FOR MUCH OF SOUTHWEST MICHIGAN. THESE TEMPERATURES COMBINED WITH A VERY MOIST AIRMASS WILL RESULT IN HEAT INDICES AROUND 100 DEGREES ACROSS MUCH OF SOUTHWEST MICHIGAN THIS AFTERNOON. DANGEROUS HEAT INDICES AROUND 105 DEGREES ARE EXPECTED SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE THIS AFTERNOON INTO THE EARLY EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE WILL DRIVE A STRONG COLD FRONT TOWARDS LOWER MICHIGAN FROM THE NORTHWEST LATER TODAY. THIS FRONT WILL THEN SWEEP ACROSS SOUTHWEST MICHIGAN TONIGHT. THE HOT MOIST AIR THAT IS IN PLACE AHEAD OF THIS FRONT WILL RESULT IN VERY UNSTABLE CONDITIONS. AS THIS FRONT APPROACHES A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND AHEAD OF THE FRONT. THIS FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN LATE THIS AFTERNOON THROUGH THE EARLY MORNING HOURS TONIGHT. SOME OF THE STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND BRIEF TORRENTIAL DOWNPOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL FOR FRIDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME. A COOL AREA OF HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES BEHIND THE COLD FRONT THAT MOVES THE REGION THURSDAY NIGHT. THIS WILL BRING MUCH COOLER AND DRIER CONDITIONS TO SOUTHWEST MICHIGAN THROUGH THE WEEKEND.
Special weather statement, Aug 9, 4:21 PM EDT, 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:21 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 54 min |
| Aug 9, 7:23 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.